How Common Is Ritalin Overdose?

How Common Is Ritalin Overdose?Ritalin is a drug used to treat the symptoms of attention deficit hyperactivity disorder (ADHD). It is a stimulant used to control chemicals in the brain that may become imbalanced or overactive. Although it is a stimulant, it works in the area of the brain that is associated with impulse control and hyperactivity. Because Ritalin helps users focus more fully on tasks, it is becoming a popular drug among high school and college students who use it as a study drug. Individuals try Ritalin to enhance their performance and meet the demands of academic or professional life and often become addicted. Because of the addictive nature of the drug, there is always a risk of overdose. Since Ritalin abuse is becoming more popular, overdose from the drug is becoming more common.

Ritalin Abuse Statistics

According to the Higher Education Center for Alcohol and Other Drug Abuse and Violence Prevention a 2008 survey of college students showed 5.3 percent admitted to a non-medical use of Ritalin. Another survey indicated that nearly 96 percent of all students who had abused stimulant drugs preferred Ritalin. Students who abused Ritalin also began experimenting with the drug at young ages with some reporting their first use as early as 10th grade.

Since ADHD is a condition that affects 3 to 5 percent of the US population, Ritalin is widely used and easy to get. College students who have prescriptions for the drug share the medication with friends during all-night study sessions or sell their pills to make money. Ritalin is also becoming a popular street drug for those who don’t have access to a prescription. Ritalin is highly addictive, and those who use it illegally are at high risk of dependence and overdose.

Ritalin Addiction Symptoms

Dependence on Ritalin develops quickly, so those who use the drug illegally are at high risk of addiction. Drug addiction of any kind can cause unusual behaviors, and some of the telltale signs are:

  • Having to keep a supply of the drug at all times
  • Becoming more and more preoccupied with getting and using the drug
  • Engaging in illegal behavior, such as stealing, to get the drug
  • Withdrawing from friends and family
  • Changes in appearance
  • Disrupted sleep patterns
  • Mood swings
  • Depression

The most obvious symptoms of addiction to Ritalin are the intense withdrawal symptoms that occur when drug use is stopped. If you or a loved one experiences extreme fatigue, changes in appetite or an irregular heartbeat when not using the drug, chances are there is a dependence or addiction present.

Ritalin Overdose Symptoms

Ritalin overdose symptoms can appear quickly after too much of the drug is ingested. Ritalin overdose can be fatal, so recognize the symptoms of overdose if you know someone who abuses the drug or is addicted. Look for the following signs of Ritalin overdose:

  • Vomiting
  • Agitation
  • Tremors
  • Muscle twitching
  • Seizure
  • Confusion
  • Hallucinations
  • Sweating
  • Rapid, pounding heartbeat
  • Blurred vision
  • Dry Mouth and nose
  • Fainting

If you suspect someone has overdosed on Ritalin, call 911 for emergency help.

Help for Ritalin Addiction

If you or a loved one struggles with Ritalin addiction, we are here to help you. Call our toll-free helpline now, and speak with a counselor about addiction and available treatment options. Let us help you.